I am a Hep C 1a. Just prior to my 1st gastro appt, doctors found a blood clot formed from thoracic outlet syndrome. Gastro ended up canceled to accomodate vascular surgeon appointments. Now after a week of Warfarin and Lovemox shots, I am scheduled for a venogram, thrombolysis and then surgery to remove my 1st rib. After that lots of Heparin and more Warfarin for at least a month..not to mention LOTS of painkillers as this is a tough surgery.
My question is how damaging are these blood thinners, anesthesia, painkillers and contrasts to the liver? Is there anything I can do to help my liver through this? Currently my blood tests are normal for liver function, my viral load is consistently below 200,000 and as far as a CAT scan can tell, my liver looks normal. (I presume a biopsy may not be possible for a while due to the anticoagulants.....?)
Any suggestions would be great..feeling a little nervous about it all.
Wow, sounds like you have a full plate right now; sorry to hear you’re going through all this. There have been a number of HCV patients that have reported using Lovenox/coumadin therapy, some of them while undergoing HCV treatment. None have reported any problems that I’m aware of. If the painkillers are opiate/opioid narcotics, there is little concern with them as well. Narcotic analgesics do very little organic damage to your body.
If they are performing surgery anyway, I wonder if it’s possible to perform biopsy while you’re under anesthesia, although you have a point about the anticoagulants. I imagine they will have you discontinue them for a day or two prior to surgery though; I know someone that had a couple of surgeries while doing anticoagulant therapy, and she was ordered to stop both drugs 48 hours prior to the procedure. Discuss this with the surgeon, perhaps he could consult with the GI doc and make this work?
I don’t think your HCV positive status should be an issue in any of this, as it doesn’t sound like you’re cirrhotic. Cirrhosis can be challenging due to low platelets, things like that.
Yes, they will discontinue your anticoagulants a few days before the surgery.
There is nothing to worry about. All the drugs you mentioned might cause problems only if you are in end stage liver disease and very extensive liver damage is present. Your labs show that this is not the case. Even with extensive liver damage all these drugs still can be used, but the dosages would have to be lowered.
Anesthesia and contrast also can be safely used in patients with liver disease. The liver is very resilient and really can take a lot.
Wish you the best and hope for a good outcome of your surgery.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.